Alert archive / West Virginia / Wind Advisories in 2017
Wind Advisory 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Mar 8, 2017, 3:17 AM EST for Highland County, Virginia; Grant County, Mineral County, Pendleton County, West Virginia; Allegany County, Maryland. It took effect at Mar 8, 2017, 10:00 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2017, 3:17 AM EST (08:17 UTC)
- In effect from
- Mar 8, 2017, 10:00 AM EST
- Expired
- Mar 9, 2017, 3:42 AM EST
- In force
- 18 hr
- Issued by
- NWS Baltimore/Washington
Counties Allegany County, MD, Highland County, VA, Grant County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861 WWUS71 KLWX 080817 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 317 AM EST Wed Mar 8 2017 MDZ501-VAZ503-WVZ501-503-505-081630- /O.NEW.KLWX.WI.Y.0009.170308T1500Z-170309T0000Z/ Extreme Western Allegany-Western Highland-Western Grant- Western Mineral-Western Pendleton- Including the cities of Frostburg, Hightown, Bayard, Mount Storm, Elk Garden, and Riverton 317 AM EST Wed Mar 8 2017 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... The National Weather Service in Baltimore MD/Washington has issued a Wind Advisory, which is in effect from 10 AM this morning to 7 PM EST this evening. * TIMING...Late this morning and into this evening. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
4 follow-up statements
249 WWUS71 KLWX 081544 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1044 AM EST Wed Mar 8 2017 MDZ501-VAZ503-WVZ501-503-505-082345- /O.CON.KLWX.WI.Y.0009.000000T0000Z-170309T0000Z/ Extreme Western Allegany-Western Highland-Western Grant- Western Mineral-Western Pendleton- Including the cities of Frostburg, Hightown, Bayard, Mount Storm, Elk Garden, and Riverton 1044 AM EST Wed Mar 8 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * TIMING...This morning and into this evening. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
148 WWUS71 KLWX 081729 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1229 PM EST Wed Mar 8 2017 MDZ501-VAZ503-WVZ501-503-505-090130- /O.EXT.KLWX.WI.Y.0009.000000T0000Z-170309T1200Z/ Extreme Western Allegany-Western Highland-Western Grant- Western Mineral-Western Pendleton- Including the cities of Frostburg, Hightown, Bayard, Mount Storm, Elk Garden, and Riverton 1229 PM EST Wed Mar 8 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM EST THURSDAY... * TIMING...This afternoon and tonight. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
796 WWUS71 KLWX 090049 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 749 PM EST Wed Mar 8 2017 MDZ501-VAZ503-WVZ501-503-505-090900- /O.CON.KLWX.WI.Y.0009.000000T0000Z-170309T1200Z/ Extreme Western Allegany-Western Highland-Western Grant- Western Mineral-Western Pendleton- Including the cities of Frostburg, Hightown, Bayard, Mount Storm, Elk Garden, and Riverton 749 PM EST Wed Mar 8 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY... * TIMING...Tonight. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 45 to 55 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. && $$
506 WWUS71 KLWX 090842 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 342 AM EST Thu Mar 9 2017 MDZ501-VAZ503-WVZ501-503-505-090945- /O.CAN.KLWX.WI.Y.0009.000000T0000Z-170309T1200Z/ Extreme Western Allegany-Western Highland-Western Grant- Western Mineral-Western Pendleton- Including the cities of Frostburg, Hightown, Bayard, Mount Storm, Elk Garden, and Riverton 342 AM EST Thu Mar 9 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Baltimore MD/Washington has cancelled the Wind Advisory. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Mar 7, 9:02 PM EST, 6 hours 15 minutes earlier.
Area forecast discussion, Mar 7, 9:02 PM EST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
902 PM EST Tue Mar 7 2017
.SYNOPSIS...
A cold front will pass through the area late tonight. High
pressure will return Wednesday into Thursday. Weak low pressure
will pass through the area Thursday night into Friday and
Canadian high pressure will build overhead Friday night. Another
low pressure may impact the area during the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Pre-frontal band of rain showers is quickly pushing east across
the area this evening. Radar shows a sizeable gap between this
band and the actual surface cold front, which is located just
west of Pittsburgh and Huntington as of 9 PM. A continuous fine
line of rain showers has developed along the front, although
observations are not indicating particularly strong wind gusts
with its passage (generally less than 30 mph).
The front will sweep east across the area between 1 and 6 AM
with a pronounced wind shift. Hi-res short range guidance
continues to suggest the fine line of showers to hold together,
with little if any thunder. Will have to monitor trends east of
the mountains, but at this time wind gusts are expected to be
40 mph or less. Given the fast moving nature of the line,
rainfall amounts are expected to be less than a quarter inch.
Temperatures have fallen a bit with sunset and the rain showers,
but will be fairly steady tonight until the front. They will
fall a bit after it passes, with lows in the 40s to near 50
overall - 30s in the cold spots. Will be making some adjustments
to account for current trends.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front clears the area very early Wednesday, though a few
showers may linger across southern Maryland early Wednesday
morning. Otherwise, much drier air will move in on a gusty west
wind, but there is little if any cooling expected with a very
Pacific air mass behind the front. Add in the downsloping and
deep mixing expected, and highs will actually not be too much
lower than today, with 50s and 60s expected. Winds will be
gusty, and gusts may approach 40 mph at times, especially across
the high ridges near the Allegheny Front. This area will need
to be watched for potential wind advisory conditions.
Winds diminish with sunset on Wednesday night, with mostly clear
skies and some radiational cooling. However, it looks like
despite dry air, most places will stay above freezing.
Another day of gusty west winds is expected on Thursday, with
similar results given lack of cold advection and cloud cover.
This will change on Thursday night as a cold front moves in and
a wave of low pressure develops along it. Precipitation does not
look heavy, and it will be trying to cool as the precip moves
through. Some snow is possible along the Mason-Dixon line, but
amounts are questionable given the warm conditions leading into
it and timing of the cold advection. For now have kept accums
low and have not yet highlighted anything in the HWO. Lows will
be coldest near the Mason Dixon and ALlegany Fronts with near to
below freezing expected, while further south and east, temps
should stay above freezing all night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Low pressure/cold front quickly pushes east and south of the
area by midday Friday. Strong cold air advection on northwest
flow likely results in gusty winds during the afternoon. Any
precipitation should end around midday, becoming more showery in
nature as it does so. The best chance of any snowfall
accumulation (though probably still light since its exiting as
temperatures cool) would be right along the Mason-Dixon line
(north of I-70). Can't rule out a flake or two further south but
little/no accumulation expected unless there's a significant
shift which doesn't seem very likely.
Very cold air for this late in the season barrels into the
region from the north late Friday into the weekend (850 mb temps
in the -15 C range or colder progged Saturday morning in the
latest guidance). Current forecast is for well below normal
temperatures perhaps near but not quite to record levels.
The southward trend for the Saturday night/Sunday low pressure
has continued. This more suppressed solution makes sense given
the giant fist of cold high pressure punching in from the north
at the same time. Historically, this tends to result in a more
southward low track. Accumulating snow is still plausible,
though, especially for southern parts of the CWA. Will continue
to monitor latest trends as impetus for this storm is currently
well out over the North Pacific and not well sampled.
A more interesting setup may unfold early next week as the next
storm system approaches. By this time, strong confluence zone
aloft near/just northeast of the area begins to exit leaving the
door open for an incoming storm system while cold air is left
in its wake.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Band of pre-frontal showers is pushing across the metros at 02Z.
Brief MVFR is possible, but recent trends suggest unlikely. It
appears there will be a several hour gap in rain until the cold
front arrives, likely between 07-10Z. Fine line of showers with
the front could contain brief MVFR conditions and wind gusts
above 30 kt. IFR looks unlikely for any length of time. Winds
immediately become westerly as the front moves through.
VFR Wednesday through Thursday evening with high pressure and a
gusty west wind during the day. Winds may still exceed 30 knots
both days, with lighter winds at night. Diminished conditions
later Thursday night as a weak wave of low pressure brings
a period of rain, possibly mixed with snow late.
Sub-VFR likely in -SHRA Fri AM...w/ mix or change to -SN
possible from MRB to BWI/MTN though accums likely very low (1"
or less). VFR expected Fri PM-Sat. Gusty NWLY flow kicks in Fri
PM behind cold FROPA 15-25 kts w/ gusts to 30+ kts...then
gradually diminishes Sat.
&&
.MARINE...
Wind subsided quickly this evening, with most locations less
than 15 kt. Have cancelled Gale Warning, as it appears unlikely
winds increase back to that level. SCA remains in place though,
and gusts may resume as gradient tightens ahead of approaching
cold front. The front likely crosses the waters between 08-12Z,
with sharp wind shift to the west. Fine line of showers with
the front may result in a few gusts greater than 35 knots, with
potential for special marine warnings.
During the day Wednesday and again Thursday, a gusty west wind
will bring SCA conditions. There's a small chance of gales,
mainly on Wednesday on the northern Bay.
A weak pressure gradient is expected first thing Friday morning
as low pressure moves over the waters from west to east. The
low will drag a strong cold front across, and gusty
northwesterly flow well into Small Craft Advisory levels and
quite possibly into Gale Warning territory is expected late
Friday into Saturday.
&&
.FIRE WEATHER...
On average, a total of two to four tenths of an inch of
rainfall is forecast as a frontal system continues across the
region tonight. This will be followed by dry, breezy, and mild
conditions Wednesday and Thursday. Westerly winds from 20-25 mph
with gusts up to 35 mph are expected on Wednesday, lowering
slightly on Thursday to 15-20 mph sustained with gusts up to 25
mph. RH Values may drop to 20-30 percent both Wednesday and
Thursday. Given the rain, have not issued any statements yet,
but they may be needed.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EST Wednesday for ANZ530>534-
537>541-543.
Small Craft Advisory until 6 PM EST Wednesday for ANZ535-536-
542.
&&
SYNOPSIS...RCM
NEAR TERM...ADS/RCM
SHORT TERM...RCM
LONG TERM...DFH
AVIATION...ADS/RCM/DFH
MARINE...ADS/RCM/DFH
FIRE WEATHER...MM/RCMHazardous weather outlook, Mar 7, 6:51 PM EST, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 651 PM EST Tue Mar 7 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-090000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 651 PM EST Tue Mar 7 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A line of gusty showers is possible over the waters later tonight. Special Marine Warnings may be needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Warning may be needed for portions of the waters Wednesday and again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-090000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 651 PM EST Tue Mar 7 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong gusty winds are expected across western Maryland, northwestern Virginia and eastern West Virginia on Wednesday. A Wind Advisory may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:45 AM EST | Special Marine Warning | LWX | 2 hr | |
| Mar 8, 2:54 AM EST | Special Marine Warning | LWX | 2 hr | |
| Mar 8, 3:21 AM EST | Gale Warning | LWX | 14 hr | |
| Mar 8, 3:21 AM EST | Special Marine Warning | LWX | 114 min | |
| Mar 8, 3:21 AM EST | Small Craft Advisory | LWX | 20 hr | |
| Mar 8, 3:21 AM EST | Small Craft Advisory | LWX | 43 hr | |
| Mar 8, 3:42 AM EST | Special Marine Warning | LWX | 2 hr | |
| Mar 8, 4:34 AM EST | Special Marine Warning | LWX | 116 min | |
| Mar 8, 6:23 AM EST | Special Marine Warning | LWX | 52 min |
Nearby
Wind Advisories in West Virginia, 2017Wind Advisories in Virginia, 2017Wind Advisories in Maryland, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.